West Virginia, 2025Flash Flooding and Flooding in West Virginia, May 28, 2025
May 28, 2025 · NWS RLX · 8 events in 2 counties and zones
A low pressure system brought a warm front and then cold front into West Virginia on May 28th. The cold front became stationary and then weakened over the area later that night.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system brought a warm front and then cold front into West Virginia on May 28th. The cold front became stationary and then weakened over the area later that night. While rainfall amounts for the 28th were mainly less than an inch and a half, a couple of inches fell over localized portions of Harrison and Taylor Counties. Rainfall from the previous day had also helped to saturate the ground, making flooding easier to occur. In Harrison and Taylor Counties, several roadways flooded and at least one water rescue occurred in the midst of the heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 28, 5:00 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, May 28, 5:00 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
600 AM EDT Wed May 28 2025
.SYNOPSIS...
Periods of rain continue today as low pressure moves nearby.
Unsettled weather at times for the remainder of the week,
highlighted by another system Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 545 AM Wednesday...
Still seeing some light showers persist at this hour across the
mountains with some heavier showers across NE KY and into Tri-
State Area. A dry slot has developed across the central
lowlands, but more rounds of rain will be moving up from the
southwest in the next couple of hours.
As of 230 AM Wednesday...
Showers and low stratus will be in abundance this morning as a
trough lingers overhead courtesy of a low pressure center just
to our south. Rounds of showers will continue to move through
this morning with some containing heavy rainfall at times.
Higher chances will remain across the eastern mountains though
until the afternoon when the low moves across our area.
A shallow warm sector looks to set up this afternoon with
temperatures hitting the low to mid 70s across the lowlands with
the mountains staying in the 50s and 60s. Convection however
will be limited with cloud cover, poor lapse rates, and a cold
front hot on the heels of the warm front, but isolated
thunderstorms cannot be ruled out in the afternoon where some
clear air sets up. Some small hail could be present if any more
organized storms fire up as FZL is only around 10k-11k feet, and
wet bulb temperatures slightly lower.
Otherwise, a lull will establish itself in the evening with
some west to east clearing as a cold front stations itself over
the area. Expecting low clouds to return Wednesday night though
as the low occludes and pushes off to the north
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
As of 325 AM Wednesday...
Active weather, albeit more isolated and diurnal in nature,
continues on Thursday as elongated troughing seizes residency
over the Great Lakes and Upper Midwest. This plants our
forecast area in enough of a warm sector to give rise to
slightly warmer temperatures and enough instability to produce
afternoon convection along the mountains.
Surface low pressure at the base of the trough begins to slide
into the Ohio Valley on Friday, aiming for our western borders
during the pre-dawn hours. Highest containment of POPs stroll
into the southern coalfields and glide up the higher terrain
throughout the day. Elsewhere, the center of the low will move
over the Ohio River Valley and expand showers and embedded
rumbles of thunder northward to engulf the vast majority of the
region within at least a 50% chance to receive precipitation on
Friday afternoon.
A few trouble spots of high water may be observed on Friday as
heavier rain travels across the area, with an additional inch of
rain anticipated to fall over already saturated soils from
previous days of active weather.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 325 AM Wednesday...
Upper level troughing first noted in the short term period will
continue to churn out rounds of showers and diurnally driven
storms with the help of embedded shortwave energy over the
weekend. Activity on Saturday will sweep in from the west in the
morning and then grow contained to the higher terrain as the
afternoon wears on before fading altogether after sunset.
Temperatures on Saturday are progged to drop below average for
this time of year, plateauing in the 50s for the mountains and
70s in the lower elevations by the peak of the day and tumbling
down into the 40s/50s at night.
The month of June opens up with renewed diurnal activity Sunday
afternoon in response to a diving shortwave coming from the
Great Lakes. Veiled beneath clouds and accompanying showers,
temperatures on Sunday will remain on the cooler side ahead of a
warming trend progged for next week. In similar fashion to
Saturday, precipitation chances will quickly eradicate in
coverage after the loss of daytime heating.
A stout upper level ridge building in from the west will yield
dry weather for Monday through the conclusion of the valid
forecast period. Rising heights with this feature will also
support a warm spell to take hold over Central Appalachia, with
afternoon highs spanning the 70s along the higher terrain and
mid to upper 80s across the lowlands by the middle of next week.
&&
.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
As of 600 AM Wednesday...
Seeing a mixed bag of conditions early this morning with
showers still floating around the area. MVFR conditions span the
Ohio River River sites and the central lowlands (CRW, HTS, PKB).
Elsewhere, VFR conditions are being reported, but BKW has been
fluctuating between IFR and MVFR most of the night.
Still seeing some light showers across the mountains with some
heavier bands of showers moving across the Tri-State Area.
Rounds of showers will persist through the morning, before a
brief break is expected later in the morning into the afternoon
ahead of another afternoon round. CIGs will be slow to lift in
the morning, but by afternoon VFR is possible across the
central lowlands with the downsloping flow. This trend will
carry into the evening with some additional west to east
clearing in the evening behind a cold front. There is a chance
for isolated thunderstorms in the afternoon as a low pressure
center moves across the area.
Winds will be southeasterly and light through the period with
some occasional gusts up to 15-25kt, especially across the
mountains. There will be a SE to SW shift in the afternoon as a
cold front crosses behind the low pressure center.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: Low for ceilings, otherwise medium.
ALTERNATE SCENARIOS: CIGs at CRW/BKW/EKN will vary through the
morning from downslope SE flow. VIS will likely vary with
shower activity. Timing, location and intensity for showers and
thunderstorms could vary from forecast.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EDT 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
CRW CONSISTENCY H H H H H M M M M M M M
HTS CONSISTENCY H H H L H H M H M M M M
BKW CONSISTENCY M M M M H M H H M M H M
EKN CONSISTENCY M H H H H M M M M H M H
PKB CONSISTENCY L L L H H H H H H H M M
CKB CONSISTENCY H H H H H M M M M M L L
AFTER 12Z THURSDAY...
IFR possible at times with showers and isolated thunderstorms
through Thursday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...MEK/LTC
NEAR TERM...LTC
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...LTC
Hazardous weather outlook, May 28, 1:58 AM EST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
258 AM EDT Wed May 28 2025
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-290700-
Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
258 AM EDT Wed May 28 2025
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flash Flood, Harrison
- When
- May 28, 7:20 AM EST to 11:20 AM EST
- Where
- Harrison County, 1.12 mi WSW of Clarksburg to 1.07 mi ESE of Reynoldsville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.274, -80.370
Flooding was observed on and around Good Hope Pike from Sunny Croft Country Club to Davisson Run Road and Milford Street.
Flash Flood, Harrison
- When
- May 28, 9:09 AM EST to 12:09 PM EST
- Where
- Harrison County, 0.76 mi NE of Anmoore to 0.51 mi ESE of East View
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.258, -80.290
Philippi Pike Road in Anmoore was flooded for a period of time.
Flash Flood, Harrison
- When
- May 28, 10:03 AM EST to 1:03 PM EST
- Where
- Harrison County, 0.5 mi W of Despard to 0.77 mi W of Despard
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.281, -80.329
In downtown Clarksburg, Grant Street was flooded.
Flash Flood, Harrison
- When
- May 28, 10:45 AM EST to 1:00 PM EST
- Where
- Harrison County, 0.53 mi W of Clarksburg to 0.99 mi ESE of East View
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.280, -80.360
A water rescue occurred on Milford Street in Clarksburg. Flooding was also observed in Nutter Fort and along Elk Avenue in Stonewood.
Flash Flood, Harrison
- When
- May 28, 10:53 AM EST to 2:53 PM EST
- Where
- Harrison County, 1.87 mi NE of Mc Alpin to 2.04 mi SSE of Maple Lake
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.368, -80.204
Flooding was observed along Benedum Drive and along streets and creeks from Bridgeport east to the Taylor County line and north to the Marion County line.
Flood, Harrison
- When
- May 28, 11:50 AM EST to 3:50 PM EST
- Where
- Harrison County, 1 mi SE of West Milford to 1.09 mi NNW of Rider
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 39.188, -80.389
High water was observed on Route 270 around South Harrison High School.
Flood, Harrison
- When
- May 28, 12:16 PM EST to 2:14 PM EST
- Where
- Harrison County, 0.79 mi W of (Ckb)benedum Arpt Cl to 0.86 mi N of (Ckb)benedum Arpt Cl
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.298, -80.245
Flooding was observed on Hall Valley Court and Forrester Boulevard near the Clarksburg airport.
Flood, Taylor
- When
- May 28, 12:48 PM EST to 4:48 PM EST
- Where
- Taylor County, 0.87 mi NE of Coffman to 2.35 mi NNW of Irontown
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 39.389, -80.038
Route 50 in Pruntytown was completely flooded due to a nearby stream spilling out of its banks. Flooding also was observed throughout Northern Taylor County along back roads and poor drainage areas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, May 28, 20251 death · $10,000 · 2 in hail · 34 events
- Rip Current in Texas, May 28 to 29, 20251 death · 1 event
- Hail in Texas, May 28, 2025$25,000 · 3.4 in hail · 3 events
- Hail in Texas, May 28 to 30, 2025$20,000 · 2.75 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 28 to 29, 202513 events
- Hail in Kansas, May 28, 20252 in hail · 10 events
- Flash Flood and Hail in Louisiana, May 28, 20251 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, May 28, 2025$9,000 · 1.75 in hail · 7 events
- Funnel Clouds in Iowa, May 28, 20255 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 28, 20254 events
- Damaging Wind and Heavy Rain in Florida, May 28, 202550 kt wind · 4 events
- Flash Flooding in North Carolina, May 28, 20253 events